Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Some cubic modular identities of Ramanujan

Authors: J. M. Borwein, P. B. Borwein and F. G. Garvan
Journal: Trans. Amer. Math. Soc. 343 (1994), 35-47
MSC: Primary 11B65; Secondary 11F27, 33D10
MathSciNet review: 1243610
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: There is a beautiful cubic analogue of Jacobi's fundamental theta function identity: $ \theta _3^4 = \theta _4^4 + \theta _2^4$. It is

$\displaystyle {\left({\sum\limits_{n,m = - \infty }^\infty {{q^{{n^2} + nm + {m... ...+ (n + \frac{1}{3})(m + \frac{1}{3}) + {{(m + \frac{1}{3})}^2}}}} } \right)^3}.$

Here $ \omega = \exp (2\pi i/3)$. In this note we provide an elementary proof of this identity and of a related identity due to Ramanujan. We also indicate how to discover and prove such identities symbolically.

References [Enhancements On Off] (What's this?)

  • [1] G. E. Andrews, The theory of partitions, Encyclopedia of Math. and Appl., Vol. 2 (G.-C. Rota, ed.), Addison-Wesley, Reading, Mass., 1976. (Reissued: Cambridge Univ. Press, London and New York, 1985.) MR 0557013 (58:27738)
  • [2] R. Bellman, A brief introduction to theta functions, Holt, Rinehart and Winston, New York, 1961. MR 0125252 (23:A2556)
  • [3] B.C. Berndt, Ramanujan's notebooks, Part III, Springer-Verlag, New York, 1991. MR 1117903 (92j:01069)
  • [4] J. M. Borwein and P. B. Borwein, Pi and the AGM - A study in analytic number theory and computational complexity, Wiley, New York, 1987. MR 877728 (89a:11134)
  • [5] -, A cubic counterpart of Jacobi's identity and the AGM, Trans. Amer. Math. Soc. 323 (1991), 691-701. MR 1010408 (91e:33012)
  • [6] -, A remarkable cubic iteration, Computational Methods and Function Theory, Lecture Notes in Math., vol. 1435, Springer-Verlag, New York, 1990.
  • [7] J. A. Ewell, On the enumerator for sums of three squares, Fibonacci Quart. 24 (1986), 151-153. MR 843964 (87g:11122)
  • [8] N. J. Fine, Basic hypergeometric series and applications, Math. Surveys and Monographs, No. 27, Amer. Math. Soc., Providence, R. I., 1988. MR 956465 (91j:33011)
  • [9] O. Kolberg, Note on the Eisenstein series of $ {\Gamma _0}(p)$, Universitet i Bergen Årbok, Naturvitenskapelig rekke, Nr. 15, 1959.
  • [10] L. W. Kolitsch, A congruence for generalized Frobenius partitions with 3 colors modulo powers of 3, Analytic Number Theory, Proc. Conf. in honor of Paul T. Bateman, (B. C. Berndt et al. ed.), Birkhäuser, Boston, Mass., 1990. MR 1084189 (92a:05015)
  • [11] L. Lorenz, Bidrag til tallenes theori, Tidsskrift for Mathematik (3) 1 (1871), 97-114.
  • [12] S. Ramanujan, Notebooks, 2 vols., Tata Institute of Fundamental Research, Bombay, 1957. MR 0099904 (20:6340)
  • [13] -, The lost notebook and other unpublished papers, with an introduction by G. E. Andrews, Narosa Publishing House, New Delhi, 1988, (North American and European distribution: Springer-Verlag). MR 947735 (89j:01078)
  • [14] B. Schoeneberg, Elliptic modular functions, Springer-Verlag, New York, 1974. MR 0412107 (54:236)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 11B65, 11F27, 33D10

Retrieve articles in all journals with MSC: 11B65, 11F27, 33D10

Additional Information

Keywords: Theta functions, q-series, eta function, modular forms, cubic modular equations, hypergeometric functions
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society